Try it
General Medicine · Haematology: disseminated intravascular coagulation
Sample itemA 40-year-old woman with Gram-negative sepsis from pyelonephritis has oozing from venepuncture sites and haematuria. PT is 24 s (control 13), aPTT 62 s, platelets 38,000 per microlitre, fibrinogen 80 mg/dL, D-dimer is markedly raised and the film shows schistocytes. What is the most important step in management?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
A. Treat the underlying sepsis with antibiotics and source control, with component support for bleeding
DIC is a consumptive coagulopathy driven by an underlying disorder, here sepsis. Management is to treat the trigger, and give platelets, fresh frozen plasma or cryoprecipitate only if there is bleeding or an invasive procedure. Heparin is reserved for predominantly thrombotic forms, and antifibrinolytics are generally avoided because they risk microvascular thrombosis.
Option by option
A. Treat the underlying sepsis with antibiotics and source control, with component support for bleeding (correct)
Correct. Removing the stimulus is the only way to stop the consumption of clotting factors.
B. Vitamin K alone
Vitamin K alone does not correct consumption of factors and fibrinogen.
C. Tranexamic acid to stop the bleeding
Antifibrinolytics can precipitate microvascular thrombosis and organ failure in DIC.
D. Heparin infusion in all patients
Heparin would increase bleeding in a patient already haemorrhaging.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More General Medicine questions
- EndocrinologyA 19-year-old with type 1 diabetes presents with vomiting, deep rapid breathing, fruity…
- ElectrolytesWhich is the earliest ECG change in hyperkalaemia?
- Infectious diseaseWhat is the drug of choice for Pneumocystis jirovecii pneumonia in a patient with advanc…
- NeurologyA chronic alcohol user is brought in confused, with nystagmus and an unsteady gait. What…